- 21 Downloads
A 64-year-old woman developed dysguesia during treatment with acetylcysteine/mecobalamin/methylfolate as a food supplement.
The woman presented with decreased ability to smell and taste of unknown origin since past eight years. A physical examination revealed scalloped tongue and decreased blink frequency. Her cranial nerve III, IV and VI showed horizontal saccadisation. A drift test revealed bilateral abductor digiti minimi signs and cerebellar spooning. A motor examination showed hypokinetic movements and cogwheel rigidity in the upper extremities. Hoffman's reflex was also present. She was started on acetylcysteine/mecobalamin/methylfolate[levomefolic acid] (600mg/2mg/6mg) [CerefolinNAC®] as a medical food supplement [route and frequency not stated]. Three days after the initiation of treatment, she started experiencing a distorted sense of taste. Three months following the treatment initiation, her hypogeusia improved from 20% to 80%. She reported having intact salty, bitter, sweet and sour taste sensations. She was able to identify the taste of different nuts, like macadamia, almonds, peanuts and pecans at baseline. But, she currently could only describe them as crunchy without taste. She was not able to differentiate specific foods, which were tasted bland to her. She was diagnosed with dysgeusia. She reported that one month prior, she had a single epoch of phantosmia, which lasted for two minutes, without affecting her taste.
The woman's therapy with acetylcysteine/mecobalamin/methylfolate was discontinued, and her dysgeusia subsequently remitted.
Author comment: "[Acetylcysteine/mecobalamin/methylfolate] may have enhanced the gustatory stimulus of the non-injured nerves, in which either a transient increase may have induced dysgeusia".
- Nayatisup JT, et al. Dysgeusia secondary to cerefolinnac therapy. Annals of Neurology 84 (Suppl. 22): S230 abstr. M304, 2018 [abstract] -AnguillaGoogle Scholar